Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 127, NWS Louisville, KY

April 19, 2017Logan County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 19, 2017, 4:48 PM CDT for Logan County, Kentucky. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2017, 4:48 PM CDT (21:48 UTC)
Expired
Apr 19, 2017, 5:15 PM CDT
In force
27 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Logan County, KY

The radar

The Ft Campbell radar (KHPX), 36 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 4:58 PM CDTTSTM WND DMG1 Nw Russellville, KYTREE WAS BLOWN ON TO SOME POWER LINES WITHING THE RUSSELLVILLE CITY LIMITS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

901 
WUUS53 KLMK 192148
SVRLMK
KYC141-192215-
/O.NEW.KLMK.SV.W.0127.170419T2148Z-170419T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
448 PM CDT WED APR 19 2017

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Logan County in central Kentucky...

* Until 515 PM CDT

* At 448 PM CDT, a severe thunderstorm was located near Russellville,
  moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Russellville, Auburn, Lewisburg, Justice, Cooperstown, Insco,
  Gordonsville, Danby, Spa and Epleys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

&&

LAT...LON 3694 8706 3705 8686 3686 8667 3685 8668
      3669 8700 3676 8705
TIME...MOT...LOC 2148Z 240DEG 25KT 3686 8701 

HAIL...1.00IN
WIND...60MPH
 
$$

RJS
2 follow-up statements
194 
WWUS53 KLMK 192204
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
504 PM CDT WED APR 19 2017

KYC141-192215-
/O.CON.KLMK.SV.W.0127.000000T0000Z-170419T2215Z/
Logan KY-
504 PM CDT WED APR 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR CENTRAL LOGAN COUNTY...

At 503 PM CDT, a severe thunderstorm was located near Russellville,
moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...County 911 Dispatchers. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

A tree had fallen on power lines in the city of Russellville.

Locations impacted include...
Russellville, Auburn, Lewisburg, Cooperstown, Insco, Danby, Epleys,
Dennis, Chandlers Chapel and Cave Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

&&

LAT...LON 3693 8703 3705 8686 3686 8667 3685 8668
      3673 8694 3681 8696
TIME...MOT...LOC 2203Z 240DEG 25KT 3691 8689 

HAIL...1.00IN
WIND...60MPH
 
$$

RJS
295 
WWUS53 KLMK 192212
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
512 PM CDT WED APR 19 2017

KYC141-192222-
/O.EXP.KLMK.SV.W.0127.000000T0000Z-170419T2215Z/
Logan KY-
512 PM CDT WED APR 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LOGAN COUNTY WILL
EXPIRE AT 515 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

LAT...LON 3693 8703 3705 8686 3686 8667 3685 8668
      3673 8694 3681 8696
TIME...MOT...LOC 2212Z 240DEG 25KT 3694 8683 

$$

RJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:51 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 19, 2:51 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
351 PM EDT Wed Apr 19 2017

.Short Term...(This evening through Thursday night)
Issued at 315 PM EDT Wed Apr 19 2017

Isolated to scattered showers and storms will continue through this
evening in a warm, unstable environment with weak sfc boundaries.
Well removed from any major forcing mechanisms, any t-storms should
be below severe limits.  At best a t-storm may contain heavy
rainfall and gusty winds.  Convection will diminish after sunset
this evening from NW to SE.  Expect a dry period overnight tonight
with lows in the lower 60s.

For Thursday, a cold front will approach the area late in the day.
Ahead of the front, expect breezy southwest winds with gusts in the
25-30 mph range Thu afternoon.  The morning hours should be mainly
dry with precipitation chances increasing over southern Indiana
during the mid to late afternoon hours.

Clusters of storms along and just ahead of the cold front will enter
our region Thu evening and move ESE through the area Thu night.
Around 25-30 kts deep layer shear and around 1000 J/KG of CAPE
should be enough to support some strong storms Thu evening/night
with gusty winds up to 40-50 mph, small hail, and brief heavy
rainfall. Southern Indiana and north central KY will likely have the
best chance to see any stronger storms before instability really
decreases by late evening for south central/east central KY.

Highs on Thu should reach the lower 80s with lows Thu night ranging
from the lower 50s over S. Indiana to lower 60s over south central
KY.

&&

.Long Term...(Friday through Wednesday)
Issued at 340 PM EDT Wed Apr 19 2017

...Unsettled weather to continue through the weekend...

Friday...

The aforementioned cold front will settle near the KY/TN border for
Fri providing rain chances to mainly south central KY but a 20-30%
chance of rain will still be possible as far north as the Ohio River
and portions of southern IN during the day Fri. Feel that limited
instability will keep t-storm chances confined to south central KY.
The cooler post-frontal airmass will limit highs to the mid 60s to
low 70s.

Friday night rain chances will increase as a strong low pressure
system approaches the Ohio Valley.  Lows are expected to range from
the upper 40s to mid 50s.

Saturday...

Saturday confidence is increasing in a cool/rainy day for much of
the area.  Expect a couple different rounds of steady rain with
embedded isld-sct t-storms.  There is still some uncertainty as to
when the better rounds of precip will pass through our area but even
in between rounds scattered showers look likely.  With the sfc low
passing over south central KY or to the south, no severe weather is
anticipated with any storms attm.  However, this low pressure track
will also result in cool temps with many locations not making it out
of the upper 50s/low 60s for highs on Sat.  Some of the coldest
model guidance suggests highs only in the upper 40s in S. Indiana.

Rains will continue Sat evening and then begin to become lesser in
coverage Sat night after midnight.  Lows Sat night should fall into
the mid 40s to around 50.

Sunday - Wednesday...

Rains will linger into Sun morning but finally begin to exit the
area by late morning or early afternoon as the upper low finally
moves east of the region.  We'll enter a dry pattern with a warming
trend behind the weekend weather system.  Sunny skies will return
for Monday with temps warming through the 70s/low 80s for the first
portion of the work week.

&&

.Aviation...(18Z TAF Issuance)
Issued at 110 PM EDT Wed Apr 19 2017

Scattered showers will be possible at the front end of the forecast
period for all of the terminals.  Coverage will be widely scattered
west of I-65, but will likely be most concentrated in the Bluegrass
region of central KY (affecting KLEX).  Expect convection to wane by
early evening with skies going partially clear overnight.  It
appears that the boundary layer will stay mixed overnight precluding
fog formation.  Thursday will be mostly dry throughout the day with
gusty southwest winds expected.  Sustained winds of 10-15kts with
gusts up to 25kts will be possible at times.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...AMS
Long Term...AMS
Aviation...MJ
Hazardous weather outlook, Apr 19, 3:01 PM CDT, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
401 PM EDT Wed Apr 19 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-202015-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
401 PM EDT Wed Apr 19 2017 /301 PM CDT Wed Apr 19 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms may produce briefly heavy
rainfall and gusty winds this evening. The best chance for
thunderstorms will be over central Kentucky this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are expected Thursday late afternoon through the
evening as a cold front moves through the Ohio Valley. A few strong
storms may produce locally gusty winds, mainly in southern Indiana
and north-central Kentucky. Hail and brief heavy rainfall will also
be possible.

Another weather system will bring more rain and isolated to
scattered thunderstorms Friday night and Saturday with brief
heavy rain possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday late afternoon and
evening.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

AMS

In the hours before

Special weather statement, Apr 19, 3:31 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Louisville KY
431 PM EDT WED APR 19 2017

KYZ063>065-192100-
Hart-Taylor-Green-
431 PM EDT WED APR 19 2017

...A STRONG THUNDERSTORM WILL AFFECT GREEN...EASTERN HART AND
NORTHWESTERN TAYLOR COUNTIES...

At 431 PM EDT/331 PM CDT/, a strong thunderstorm was located near
Munfordville, moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Greensburg, Monroe, Bloyd, Lobb, Donansburg, Grab, Bunnell Crossing,
Whitewood, Defries and Gabe.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3719 8584 3736 8590 3742 8570 3742 8566
      3744 8566 3747 8557 3746 8556 3746 8555
      3745 8553 3747 8552 3748 8550 3723 8541
TIME...MOT...LOC 2031Z 255DEG 20KT 3730 8579

RJS
Special weather statement, Apr 19, 3:54 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Louisville KY
354 PM CDT WED APR 19 2017

KYZ071>073-192130-
Warren-Simpson-Allen-
354 PM CDT WED APR 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SIMPSON...WESTERN ALLEN
AND SOUTHERN WARREN COUNTIES...

At 353 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 14 miles southeast of Russellville to 12
miles south of Three Springs to near Portland. Movement was northeast
at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Bowling Green, Scottsville, Memphis Junction, Woodburn, Allen
Springs, West Fork, Rich Pond, Clare, Geddes and Greenhill.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3670 8659 3672 8674 3695 8655 3691 8624
      3668 8614 3664 8625 3665 8651 3663 8656
TIME...MOT...LOC 2053Z 233DEG 17KT 3676 8665 3675 8652 3665 8648

RJS
Special weather statement, Apr 19, 4:13 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Louisville KY
413 PM CDT WED APR 19 2017

KYZ027-062-063-192145-
Hart-Grayson-Edmonson-
413 PM CDT WED APR 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HART...SOUTHEASTERN
GRAYSON AND NORTHEASTERN EDMONSON COUNTIES...

At 412 PM CDT, a strong thunderstorm was located 10 miles north of
Brownsville, moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rock Creek, Cub Run, Lines Mill, Broadway, Broad Ford, Pearman, Snap,
Straw, Wax and Royal.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3750 8608 3727 8599 3727 8628 3735 8632
TIME...MOT...LOC 2112Z 249DEG 14KT 3734 8623

RJS
Special weather statement, Apr 19, 4:24 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Louisville KY
424 PM CDT WED APR 19 2017

KYZ070-192200-
Logan-
424 PM CDT WED APR 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN LOGAN
COUNTY...

At 424 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles northeast of Pembroke to near
Elkton to near Guthrie. Movement was east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Russellville, Adairville, Gordonsville, Danby, Spa, Dot, Crossroad,
Lickskillet, Schley and Cave Springs.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3674 8706 3676 8705 3702 8705 3686 8687
      3665 8681 3664 8706
TIME...MOT...LOC 2124Z 253DEG 16KT 3689 8722 3680 8712 3666 8708

RJS
Special weather statement, Apr 19, 4:26 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Louisville KY
526 PM EDT WED APR 19 2017

KYZ047-055-056-192200-
Boyle-Mercer-Garrard-
526 PM EDT WED APR 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MERCER...WEST CENTRAL
GARRARD AND NORTHERN BOYLE COUNTIES...

At 526 PM EDT, a strong thunderstorm was located 9 miles southwest of
Harrodsburg, moving east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Danville, Harrodsburg, Burgin, Shakertown, Caldwell Manor, Faulconer,
Bushtown, Riverview Estates, Dixville and Stewart.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3760 8503 3771 8502 3774 8502 3784 8473
      3764 8467
TIME...MOT...LOC 2126Z 253DEG 28KT 3767 8497

RJS
Special weather statement, Apr 19, 4:41 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Louisville KY
441 PM CDT WED APR 19 2017

KYZ070-192215-
Logan-
441 PM CDT WED APR 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LOGAN COUNTY...

At 440 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles north of Elkton to 6 miles west
of Russellville to 9 miles east of Guthrie. Movement was east at 25
mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms. Marble sized hail has been reported with these storms.

Locations impacted include...
Russellville, Adairville, Lewisburg, Insco, Gordonsville, Spa,
Epleys, Dennis, Wolf Lick and Crossroad.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3674 8706 3676 8705 3705 8705 3707 8698
      3707 8693 3693 8674 3665 8677 3664 8706
TIME...MOT...LOC 2140Z 248DEG 21KT 3692 8712 3685 8701 3670 8700

RJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 3:31 PM CDTSpecial Weather StatementLMKGreen, Hart29 min
Apr 19, 3:54 PM CDTSpecial Weather StatementLMKAllen, Simpson36 min
Apr 19, 4:13 PM CDTSpecial Weather StatementLMKEdmonson32 min
Apr 19, 4:24 PM CDTSpecial Weather StatementLMKLogan36 min
Apr 19, 4:26 PM CDTSpecial Weather StatementLMKBoyle34 min
Apr 19, 4:41 PM CDTSpecial Weather StatementLMKLogan34 min
Apr 19, 5:11 PM CDTSpecial Weather StatementLMKLogan34 min
Apr 19, 5:36 PM CDTSpecial Weather StatementLMKButler24 min
Apr 19, 6:15 PM CDTSpecial Weather StatementLMKOhio30 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.